Alert archive / Indiana / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 47, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at May 30, 2009, 9:02 PM EDT for 4 counties in Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 30, 2009, 9:02 PM EDT (01:02 UTC)
- Expired
- May 30, 2009, 9:45 PM EDT
- In force
- 43 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
Counties Boone County, IN, Hamilton County, IN, Hendricks County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 29 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 30, 9:40 PM EDT | TSTM WND GST 50 | 2 Ne Brownsburg, IN | 50 MPH ESTIMATED WIND GUSTS WITH PEA TO MARBLE SIZED HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 30, 7:29 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 827 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1554 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 310102
SVRIND
INC011-057-063-097-310145-
/O.NEW.KIND.SV.W.0047.090531T0102Z-090531T0145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
902 PM EDT SAT MAY 30 2009
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN CENTRAL INDIANA...
SOUTHWESTERN HAMILTON COUNTY IN CENTRAL INDIANA...
NORTHEASTERN HENDRICKS COUNTY IN CENTRAL INDIANA...
NORTHWESTERN MARION COUNTY IN CENTRAL INDIANA...
* UNTIL 945 PM EDT
* AT 902 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
ADVANCE...OR 16 MILES EAST OF CRAWFORDSVILLE...AND MOVING SOUTHEAST
AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
LEBANON AROUND 915 PM EDT...
LIZTON AROUND 925 PM EDT...
WHITESTOWN AROUND 935 PM EDT...
EAGLE CREEK RESERVOIR AROUND 945 PM EDT...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 121 AND 145.
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 49 AND 72.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS LIGHTNING
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
&&
LAT...LON 3994 8612 3975 8635 3989 8658 4002 8671
4015 8657
TIME...MOT...LOC 0103Z 303DEG 18KT 4002 8658
$$
JOHNSON1 follow-up statement
000
WWUS53 KIND 310129
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
929 PM EDT SAT MAY 30 2009
INC057-310140-
/O.CAN.KIND.SV.W.0047.000000T0000Z-090531T0145Z/
HAMILTON-
929 PM EDT SAT MAY 30 2009
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HAMILTON COUNTY
IS CANCELLED...
LAT...LON 3996 8625 3993 8625 3993 8614 3993 8613
3975 8635 3989 8658 3999 8667 4000 8642
TIME...MOT...LOC 0130Z 303DEG 18KT 3994 8643
$$
INC011-063-097-310145-
/O.CON.KIND.SV.W.0047.000000T0000Z-090531T0145Z/
BOONE-HENDRICKS-MARION-
929 PM EDT SAT MAY 30 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM EDT
FOR NORTHEASTERN HENDRICKS...NORTHWESTERN MARION AND SOUTHERN BOONE
COUNTIES...
AT 929 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 6 MILES NORTH OF PITTSBORO...OR 19 MILES NORTHWEST OF
INDIANAPOLIS...MOVING SOUTHEAST AT 20 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
PITTSBORO AROUND 935 PM EDT...
EAGLE CREEK RESERVOIR AROUND 945 PM EDT...
LAT...LON 3996 8625 3993 8625 3993 8614 3993 8613
3975 8635 3989 8658 3999 8667 4000 8642
TIME...MOT...LOC 0130Z 303DEG 18KT 3994 8643
$$
JOHNSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 7:22 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 30, 7:22 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 722 PM EDT SAT MAY 30 2009 .AVIATION... DISCUSSION FOR 00Z TAFS. TSRA THE ISSUE IN THE FIRST FEW HOURS. WILL HANDLE WITH VCTS AND CB MENTION GIVEN ITS SCATTERED NATURE AND THEN UPDATE AS STORMS GET CLOSER AND EXACT TIMING CAN BE DETERMINED. AFTER 03-04Z THE STORMS WILL END AND THEN IT SHOULD BE VFR FOR THE REST OF THE PERIOD AS A COLD FRONT CROSSES THE AREA. && .PREV DISCUSSION... /ISSUED 330 PM EDT SAT MAY 30 2009/ DISCUSSION... PROBLEM OF DAY IS POPS... THAT BEGINS TONIGHT. CONVECTION HAS NEVER REALLY TAKEN OFF ALONG DEWPOINT NEAR SW CWA. HOWEVER YOU CAN STILL SEE A FRONT TO OUR PUSHING INTO ILLINOIS AND A WAVE ALOFT OVER SAME AREA. HARD TO RULE OUT CHANCE OF CONVECTION COMPLETELY. IN MORE WESTERN COUNTIES RELATIVELY HIGH POPS ALREADY IN THROUGH 23Z MAY BE ENOUGH...BUT MOST AREAS WILL NEED A CHANCE FOR EARLY TONIGHT. WILL BE CLOSER TO MET ON THIS SINCE AS IWX POINTS DRY AIR OVER MOST OF CWA WILL RESTRAIN THINGS. WILL ALSO ONLY MENTION RW AS OPPOSED TO TS WHERE DRY AIR DOMINATES. MODELS ARE IN REASONABLY GOOD AGREEMENT ABOUT SFC HIGH NOW APCHG US KEEPING DRY WEATHER SUNDAY INTO MONDAY. BY LATE MONDAY QUESTION IS WHEN NEXT FRONT WILL BRING RAIN. SURPRISINGLY...SREF AND GFS CLOSER TO EACH OTHER THAN NAM. THIS SUGGESTS NAM SOLN OUTLIER AND MAY NOT BE OPTIMAL...WHICH IN TURNS SUGGESTS FRONT MAY HANG TO OUR WEST. ASSUMING FRONT HANGS...IT WILL BE EASY TO FALL INTO TRAP OF BRINGING IN RAIN TOO FAST. HOWEVER UNTIL I HAVE MORE CONFIDENCE THIS IS HOW THINGS WILL WORK...I CAN LIFE WITH THE CHC MAV POPS MONDAY INTO TUESDAY. GUIDANCE NOT THAT DIFFERENT ON TEMPS. WITH SOUTHLY FLOW DEVELOPING AROUND HIGH TO SE AS ALL MODELS AGREE...WE MAY GET PRETTY WARM. HOWEVER THIS WILL BE VERY DEPENDENT ON SKY COVER AND I DONT WANT TO GET TOO FAR AHEAD OF THE GAME. FOR NOW WILL USE WARMEST OF MAV/MET. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...JOHNSON
Hazardous weather outlook, May 30, 3:53 AM EDT, 17 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 353 AM EDT SAT MAY 30 2009 INZ021-028>031-035>049-051>057-060>065-067>072-310800- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 353 AM EDT SAT MAY 30 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL INDIANA TODAY. THERE IS A SLIGHT CHANCE THAT SOME STORMS MAY BECOME SEVERE WITH STRONG WIND...FREQUENT LIGHTNING AND HEAVY RAIN THE MAIN THREATS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY THROUGH WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER THIS AFTERNOON. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) SALLY
In the hours before
Special weather statement, May 30, 8:36 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 836 PM EDT SAT MAY 30 2009 INZ030-036-037-310100- BOONE-CLINTON-MONTGOMERY- 836 PM EDT SAT MAY 30 2009 ...STRONG THUNDERSTORM ADVISORY FOR NORTHEASTERN MONTGOMERY... NORTHWESTERN BOONE AND SOUTHWESTERN CLINTON COUNTIES UNTIL 900 PM EDT... AT 836 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM. THIS STORM WAS LOCATED NEAR COLFAX...OR 12 MILES NORTHEAST OF CRAWFORDSVILLE...AND MOVING EAST AT 30 MPH. NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. * THIS STORM WILL BE NEAR... COLFAX AROUND 845 PM EDT... THORNTOWN AROUND 850 PM EDT... BE PREPARED TO TAKE SHELTER IN THE EVENT THIS STORM INTENSIFIES AND BECOMES SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HAINES
Local storm report, May 30, 8:37 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
837 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL RUSSIAVILLE 40.42N 86.27W
05/30/2009 U0.75 INCH HOWARD IN AMATEUR RADIO
&&
NIELDLocal storm report, May 30, 8:46 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
846 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0843 PM FUNNEL CLOUD MICHIGANTOWN 40.33N 86.39W
05/30/2009 CLINTON IN TRAINED SPOTTER
SPOTTER NEAR MICHIGANTOWN OBSERVES A ROTATING WALL CLOUD
WITH A FUNNEL CLOUD ON THE STORM OVER NORTHEASTERN
CLINTON COUNTY
&&
JOHNSONLocal storm report, May 30, 8:51 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
851 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL COVINGTON 40.14N 87.39W
05/30/2009 U0.75 INCH FOUNTAIN IN TRAINED SPOTTER
&&
NIELDLocal storm report, May 30, 8:53 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
853 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0851 PM HAIL COVINGTON 40.14N 87.39W
05/30/2009 E1.25 INCH FOUNTAIN IN TRAINED SPOTTER
HAIL TO HALF DOLLAR SIZE REPORTED NEAR COVINGTON
&&
JOHNSONLocal storm report, May 30, 8:59 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
859 PM EDT SAT MAY 30 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL CASTLETON 39.90N 86.05W
05/30/2009 U1.75 INCH MARION IN AMATEUR RADIO
GOLF BALL SIZED HAIL AT 86TH STREET AND ALLISONVILLE
ROAD.
&&
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:02 PM EDT | Severe Thunderstorm Warning | IND | Henry, Rush | 13 min |
| May 30, 8:08 PM EDT | Severe Thunderstorm Warning | IND | Montgomery, Tippecanoe | 27 min |
| May 30, 8:11 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Howard, Tipton | 45 min |
| May 30, 8:18 PM EDT | Tornado Warning | IND | Boone, Hamilton | 42 min |
| May 30, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Hamilton, Tipton | 86 min |
| May 30, 8:40 PM EDT | Severe Thunderstorm Warning | IND | Greene, Sullivan, Vigo | 20 min |
| May 30, 8:40 PM EDT | Tornado Warning | IND | Hamilton, Hancock, Madison, Marion | 50 min |
| May 30, 8:46 PM EDT | Tornado Warning | IND | Clinton, Hamilton, Madison, Tipton | 44 min |
| May 30, 8:53 PM EDT | Severe Thunderstorm Warning | IND | Fountain, Montgomery | 37 min |
| May 30, 9:07 PM EDT | Severe Thunderstorm Warning | IND | Boone, Hendricks, Montgomery, Putnam | 53 min |
| May 30, 9:23 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Rush, Shelby | 52 min |
| May 30, 9:26 PM EDT | Tornado Warning | IND | Hamilton, Henry, Madison | 34 min |
| May 30, 9:33 PM EDT | Severe Thunderstorm Warning | IND | Hancock, Johnson, Marion, Shelby | 42 min |
| May 30, 9:57 PM EDT | Severe Thunderstorm Warning | IND | Hendricks, Johnson, Marion, Morgan | 48 min |
| May 30, 10:18 PM EDT | Areal Flood Warning | IND | Hendricks, Marion | 2 hr |
| May 30, 10:38 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 37 min |
| May 30, 11:10 PM EDT | Severe Thunderstorm Warning | IND | Bartholomew, Decatur, Rush, Shelby | 34 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.